Montana, 2012

Hail and Damaging Wind in Montana, June 23, 2012

June 23, 2012 · NWS TFX · 5 events in 4 counties and zones

Severe storms developed over North Central Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe storms developed over North Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 23, 4:40 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 23, 4:40 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MDT SAT JUN 23 2012

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH MONDAY...UPPER LEVEL PATTERN CONTINUES TO LOOK
RATHER STATIC THROUGH THE SHORT TERM AS A DEEP LOW SPINS OVER THE
PACIFIC NORTHWEST COAST AND A RIDGE REMAINS IN PLACE OVER EASTERN
MONTANA AND THE DAKOTAS. ENERGY LOBES SPINNING OFF THE MAIN LOW
WILL PERIODICALLY MOVE ACROSS WESTERN MONTANA THROUGH THE FORECAST
PERIOD. PATTERN LOOKS FAVORABLE FOR STORMS...SOME POSSIBLY
SEVERE...OVER THE WESTERN MOUNTAINS AND ADJACENT PLAINS LATE THIS
AFTERNOON THROUGH THIS EVENING. HOWEVER...THE BULK OF ACTION IS
LIKELY TO TAKE PLACE WEST OF THE DIVIDE WHICH IS BETTER PLACED
WITH REGARD TO UPPER LEVEL DYNAMICS AND MOISTURE. SOUTHERLY WINDS
AHEAD OF THE LOW WILL CONTINUE TO ADVECT A WARM AND GENERALLY DRY
AIRMASS INTO CENTRAL AND SOUTHWEST MONTANA OVER THE NEXT FEW DAYS.
TEMPERATURES ARE EXPECTED TO WARM INTO THE UPPER 80S TO LOWER 90S
MONDAY AND TUESDAY. MEANWHILE THE LIKELIHOOD OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO PRIMARILY AFFECT THE WESTERN
MOUNTAINS WITH A FEW STRONG STORMS POSSIBLE ALONG THE CANADIAN
BORDER ON SUNDAY AS INSTABILITY SHIFTS INTO ALBERTA. MPJ

MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE TROF
WILL MOVE THROUGH THE PACIFIC NORTHWEST MONDAY NIGHT AND THE ZONES
WILL BE UNDERNEATH MOIST...UNSETTLED FLOW FROM THE SOUTHWEST. THIS
WILL ADD MOISTURE TO A DRY AIRMASS AND THUNDERSTORMS SHOULD CONTINUE
INTO THE EVENING. THE LOW PRESSURE TROF WILL ROTATE NORTH OVER THEN
NORTHERN ROCKIES TUESDAY AND AN ASSOCIATED COLD FRONT WILL MOVE INTO
CENTRAL MONTANA. THE BEST AREAS FOR PRECIPITATION WILL BE OVER THE
NORTHERN ROCKIES WITH CHANCES DECREASING EASTWARD. THE AIRMASS WILL
BE UNSTABLE AHEAD OF THIS FRONT AND LOCATIONS WITH AFTERNOON OR
EVENING COLD FRONT PASSAGE SHOULD SEE GOOD LIFT FOR AT LEAST
ISOLATED THUNDERSTORMS EVEN THOUGH THE AIRMASS WILL BE DRY. HIGH
PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AND THE CHANCE OF
PRECIP WILL DROP. BEST CHANCE FOR CONTINUED CONVECTION WILL BE OVER
THE NORTHERN ROCKIES WHERE THE COMBINATION OF A PASSING SHORTWAVE
AND LINGERING MOISTURE WILL COME TOGETHER. THE AIRMASS WILL CONTINUE
TO DRY THURSDAY AND REMAIN DRY AND STABLE THROUGH FRIDAY. ANOTHER
SHORTWAVE WILL BE APPROACHING THE ROCKIES SATURDAY. THE AIRMASS WILL
BECOME UNSTABLE AGAIN AND THE CHANCE OF THUNDERSTORMS WILL INCREASE.
ZELZER

&&

.AVIATION...
UPDATED 2340Z.
MOIST SOUTH TO SOUTHWEST FLOW ALOFT CONTINUES. THE AIRMASS HAS
BECOME UNSTABLE WITH THE GREATEST INSTABILITY WEST OF A KHLN TO KGTF
TO KCTB LINE. THUNDERSTORMS ARE LIKELY WEST OF THIS LINE WITH SOME
STORMS BECOMING STRONG. ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF
THIS LINE. CONVECTIVE ACTIVITY SHOULD END BY 07Z WITH SKIES
CLEARING. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS AND ERRATIC
WINDS IN THE VICINITY OF THUNDERSTORMS. MOUNTAINS MAY BE OBSCURED AT
TIMES.

&&

.FIRE WEATHER...
FAR SOUTHWEST MONTANA CONTINUES TO LOOK DRY AND WINDY FOR SUNDAY
AND MONDAY AFTERNOONS. IN CONJUNCTION WITH MISSOULA FORECAST
OFFICE HAVE ISSUED A RED FLAG WARNING FOR FIRE ZONES 110 AND 111
FOR SUNDAY. ANTICIPATE THAT ANOTHER WARNING WILL BE REQUIRED FOR
MONDAY AS WELL. AT THIS TIME IT APPEARS THAT ZONE 118 WILL BE
SPARED THE STRONGER WINDS SO DO NOT ANTICIPATE THAT HIGHLIGHTS
WILL BE REQUIRED FOR THIS AREA. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  90  59  90 /  20  10  10  10
CTB  54  78  55  81 /  70  20  20  10
HLN  58  93  57  92 /  20  10  10  20
BZN  52  92  53  92 /  10   0  10  10
WEY  46  82  47  83 /   0   0   0  20
DLN  52  88  52  88 /   0  10  10  20
HVR  60  90  61  93 /  20  10  20  10
LWT  58  88  58  90 /  20   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 9 PM MDT SUNDAY BEAVERHEAD...
JEFFERSON...MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 23, 2:03 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MDT SAT JUN 23 2012

MTZ008-015-052-242115-
BEAVERHEAD-MADISON-JEFFERSON-
303 PM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS IS IN
EFFECT FROM NOON UNTIL 9 PM MDT SUNDAY. VERY WARM AND DRY
CONDITIONS WILL BRING INCREASED FIRE DANGER OVER SOUTHWEST MONTANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ051-053>055-242115-
FERGUS-BROADWATER-MEAGHER-GALLATIN-
303 PM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>014-044>050-242115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-
303 PM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

QUICK-MOVING DISTURBANCES WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL MONTANA THIS
EVENING. SOME STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 5:48 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT SAT JUN 23 2012

MTZ009-010-046-048-240130-
EASTERN GLACIER MT-EASTERN PONDERA MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
648 PM MDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA...SOUTHEASTERN
GLACIER AND NORTHERN TETON COUNTIES UNTIL 730 PM MDT...

AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF VALIER...OR 22 MILES WEST
OF CONRAD...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND HAIL UP TO ONE-HALF INCH IN DIAMETER.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CUT BANK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4872 11268 4870 11223 4808 11229 4807 11262
TIME...MOT...LOC 0046Z 188DEG 23KT 4820 11243

08

The radar

The Great Falls radar (KTFX), 70 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Teton

When
June 23, 5:58 PM MST to 6:45 PM MST
Where
Teton County, 2 mi S of Choteau
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.791, -112.180

Hail of 1 inch was reported 2 miles S of Choteau.

Hail, Teton

When
June 23, 6:42 PM MST to 7:30 PM MST
Where
Teton County, 8 mi ENE of Choteau
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.864, -112.021

Golf ball sized hail (1.75 inches) was reported mixed in with small hail 8 miles ENE of Choteau.

Hail, Pondera

When
June 23, 7:29 PM MST to 8:15 PM MST
Where
Pondera County, 4 mi NW of Brady
Measured
1 in hail
Reported by
Public
Coordinates
48.071, -111.891

Hail of 1.00 inches was reported 4 miles NW of Brady.

Hail, Liberty

When
June 23, 8:54 PM MST to 9:45 PM MST
Where
Liberty County, 13 mi SSE of Lothair
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.296, -111.112

Hail of 1.00 inches was reported at Tiber Dam.

Thunderstorm Wind, Toole

When
June 23, 9:00 PM MST to 10:00 PM MST
Where
Toole County, 6 mi NNE of Galata
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.550, -111.300

Winds gusted to 55KT (63MPH) 6 miles NNE of Galata.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396904, 396903, 396902, 396900, 396901.